Skip to main content Skip to main navigation menu Skip to site footer

Toxic Epidermal Necrolysis (TEN) in an elderly with comorbidities: a case report

  • Prima Sanjiwani Saraswati Sudarsa ,
  • Ni Made Dwi Puspawati ,
  • Ni Ketut Rai Purnama ,
  • I Gusti Putu Hendra Sanjaya ,
  • Agus Roy Rusly Hariantana Hamid ,

Abstract

Background: In Toxic Epidermal Necrolysis (TEN), age has been reported to be not only a risk factor but also associated with increased mortality. The presence of underlying illness and comorbidities also increased the burden of TEN in elderly patients.

Case: A-70-years old male patient was consulted with a history of pulmonary tuberculosis and skin detachment. Symptoms started since four weeks before admitted to the hospital with redness in the face and extremities that spread to the chest and back accompanied by fever and malaise. The patient also complained of a wound in the lips and genitalia. Physical examination found multiple erosion, geographical shape, varied in size with positive nickolsky sign. The detachment covered 40% of the body surface area. From the laboratory, a result found a decrease in hemoglobin, blood glucose, albumin, and potassium. The patient was diagnosed with TEN, treated in the burn care unit, given supportive care and intravenous dexamethasone 10 mg every 8 hours, and then tapered off. The mortality rate from SCORTEN count was 12,1%.

Discussion: The incidence and mortality of TEN were higher in the elderly than among younger adults. Supportive care was the key feature of management with various adjunctive therapy, including systemic corticosteroids, intravenous immunoglobulin, and other immunosuppressant agents. Giving more comorbidities, more observation, and a multidisciplinary approach for TEN in elderly patients might be needed.

Conclusion: In the elderly, the risk and mortality of TEN were even higher, and the presence of comorbidities require more observation and supportive care.

References

  1. Mockenhaupt M, Roujeau JC. Epidermal Necrolysis (Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis). In: Kang S, Amagai M, Bruckner AL, Enk AH, Margolis DJ, McMichael AJ, Orringer JS, eds. Fitzpatrick’s Dermatology. 9th Ed. New York: Macgraw-Hill. 2019: 733-48.
  2. Lyell A. Toxic Epidermal Necrolysis: an Eruption Resembling Scalding of the Skin. Br J Dermatol. 1956;68:355-61.
  3. Le HG, Saeed H, Mantagos IS, Mitchell CM, Goverman J, Chodosh J. Burn unit care of Stevens Johnson Syndrome/Toxic Epidermal Necrolysis: A Survey. Burns. 2016;42:830-835.
  4. Department of Dermatology and Venereology Medical Faculty of Udayana University/Sanglah General Hospital. Dermatovenereology Patients Registry. 2018.
  5. Palmieri T, Greenhalgh D, Saffle J et al. A multicenter review of toxic epidermal necrolysis treated in US burn centers at the end of the twentieth century. J Burn Care Res. 2002;23: 87–96.
  6. Honari S, Gibran NS, Heimbach DM, Gibbons J, Cain V, Engrav LH. Toxic Epidermal Necrolysis (TEN) in Elderly Patients. J Burn Care Rehab. 2001;22(2):132-135.
  7. Pickles H. Prescriptions, adverse reactions, and the elderly. Lancet. 1986;2: 40-1.
  8. Bastuji-Garin S, Zahedi M, Guillaume JC, Roujeau JC. Toxic Epidermal Necrolysis (Lyell Syndrome) in 77 elderly patients. Age and Ageing. 1993;22:450-6.
  9. Papp, Sikora S, Evans M, Song D, Kirchhof M, Miliszewski M, Dutz J.Treatment of toxic epidermal necrolysis by multidisciplinary team. A Review of literature and treatment results. Burns. 2018;44:807-15.
  10. Bastuji-Garin S, Fouchard N, Bertocchi M et al. SCORTEN: A Severity of illness score for toxic epidermal necrolysis. J Invest Dermatol. 2000;115:149.
  11. Department of Dermatology and Venereology Sanglah General Hospital/Medical Faculty of Udayana University. Clinical Practices Guidelines. 2017.
  12. Hmouda H, Laouani-Kechrid C, Karoul MJ, Denguezli M, Nouira R, Ghannouchi G. A rare case of streptomycin-induced toxic epidermal necrolysis in patient with tuberculosis: a therapeutic dilemma. Annals pharmacoth. 2005;39:165-8.

How to Cite

Sudarsa, P. S. S., Puspawati, N. M. D., Purnama, N. K. R., Sanjaya, I. G. P. H., & Hamid, A. R. R. H. (2020). Toxic Epidermal Necrolysis (TEN) in an elderly with comorbidities: a case report. Bali Medical Journal, 9(1), 323–326. https://doi.org/10.15562/bmj.v9i1.1647

HTML
0

Total
0

Share

Search Panel

Prima Sanjiwani Saraswati Sudarsa
Google Scholar
Pubmed
BMJ Journal


Ni Made Dwi Puspawati
Google Scholar
Pubmed
BMJ Journal


Ni Ketut Rai Purnama
Google Scholar
Pubmed
BMJ Journal


I Gusti Putu Hendra Sanjaya
Google Scholar
Pubmed
BMJ Journal


Agus Roy Rusly Hariantana Hamid
Google Scholar
Pubmed
BMJ Journal